Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 22, NWS Flagstaff, AZ

July 30, 2016Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2016, 2:39 PM MST for Coconino County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 2:39 PM MST (21:39 UTC)
Expired
Jul 30, 2016, 5:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 42 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS55 KFGZ 302139
FFWFGZ
AZC005-017-310015-
/O.NEW.KFGZ.FF.W.0022.160730T2139Z-160731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
239 PM MST SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  SOUTHWESTERN NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 515 PM MST

* AT 238 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHEVELON CANYON LAKE CAMPGROUND...CHEVELON CROSSING CAMPGROUND AND
  CHEVELON CANYON DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3479 11058 3439 11076 3450 11096 3459 11097
      3482 11064

$$

MCS
3 follow-up statements
328 
WGUS75 KFGZ 302246
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST SAT JUL 30 2016

AZC005-017-310015-
/O.CON.KFGZ.FF.W.0022.000000T0000Z-160731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-NAVAJO AZ-
346 PM MST SAT JUL 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
SOUTHEASTERN COCONINO AND SOUTHWESTERN NAVAJO COUNTIES...

AT 341 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN HAS STOPPED
ACROSS THE AREA ABOUT 20 MILES NORTHWEST OF HEBER-OVERGAARD, OR 10
MILES NORTH OF FOREST LAKES. UP TO THREE INCHES OF RAIN HAVE FALLEN.
EXPECT ELEVATED FLOW THROUGH DRAINAGES IN THE AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHEVELON CANYON LAKE CAMPGROUND...CHEVELON CROSSING CAMPGROUND AND
CHEVELON CANYON DAM.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEST CHEVELON
CANYON...WILLOW CREEK...WILDCAT CANYON...CHEVELON CANYON...ALDER
CREEK...SAND DRAW...BLACK CANYON AND POTATO WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3479 11058 3439 11076 3450 11096 3459 11097
      3482 11064

$$

RR
866 
WGUS75 KFGZ 302333
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
433 PM MST SAT JUL 30 2016

AZC005-017-310015-
/O.CON.KFGZ.FF.W.0022.000000T0000Z-160731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-NAVAJO AZ-
433 PM MST SAT JUL 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
SOUTHEASTERN COCONINO AND SOUTHWESTERN NAVAJO COUNTIES...

AT 431 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN HAS ENDED IN THE
AREA ABOUT 20 MILES NORTHWEST OF HEBER-OVERGAARD, OR 10 MILES NORTH
OF FOREST LAKES. DOPPLER RADAR INDICATED UP TO THREE INCHES OF RAIN
HAS FALLEN THERE. ELEVATED FLOW THROUGH DRAINAGES IN THE AREA WILL
CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHEVELON CANYON LAKE CAMPGROUND...CHEVELON CROSSING CAMPGROUND AND
CHEVELON CANYON DAM.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEST CHEVELON
CANYON...WILLOW CREEK...WILDCAT CANYON...CHEVELON CANYON...ALDER
CREEK...SAND DRAW...BLACK CANYON AND POTATO WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3479 11058 3439 11076 3450 11096 3459 11097
      3482 11064

$$

RR
827 
WGUS75 KFGZ 310011
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
511 PM MST SAT JUL 30 2016

AZC005-017-310018-
/O.EXP.KFGZ.FF.W.0022.000000T0000Z-160731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-NAVAJO AZ-
511 PM MST SAT JUL 30 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COCONINO AND SOUTHWESTERN
NAVAJO COUNTIES WILL EXPIRE AT 515 PM MST...

THE HEAVY RAIN HAS ENDED AND THE THREAT OF SIGNIFICANT FLOODING IS
DIMINISHING. HOWEVER...RUNOFF WILL CONTINUE THIS EVENING THROUGH
CHEVELON CANYON...WILCAT CANYON...ALDER CREEK. PLEASE CONTINUE TO
USE CAUTION IN THESE AREAS. 

LAT...LON 3479 11058 3439 11076 3450 11096 3459 11097
      3482 11064

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:47 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 30, 9:47 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
947 AM MST SAT JUL 30 2016

.SYNOPSIS...Expect a cooling trend and increasing chances for
showers and thunderstorms heading into the weekend as monsoonal
moisture returns to the area. Thunderstorms will be capable of
producing localized heavy rains, hail and gusty winds throughout
the next week as the monsoon looks to remain over the area into
next weekend.

&&

.UPDATE...Monsoonal moisture has increased across the area today
which will keep an active thunderstorm pattern in place. Overnight
debris clouds from convection over west/southwest AZ is thinning
quickly which should allow for ample daytime heating to initiate
convection. Hi-resolution models favor areas from Flagstaff
westward for thunderstorm coverage early on...spreading into the
lower elevations late this afternoon and evening. The current
forecast covers this trend well. There is enough instability to
allow a few strong or severe storms to develop which could produce
strong wind and hail. Heavy rain is also a possibility which could
lead to flash flooding. The most favored area for stronger storms
and heavy rain is across Coconino, Yavapai, Gila and southern
Navajo and Apache counties.

&&

.PREV DISCUSSION /318 AM MST/...Monsoonal moisture will continue
to flow into the area through the period allowing for cooler
daytime temperatures and widespread increasing chances for showers
and thunderstorms especially in the afternoon hours. Some upper
atmospheric disturbances will allow for convection to continue
into the overnight hours saturday night and sunday morning.

The main concern throughout this time frame will be the chances
for flash flooding due to heavy rain from thunderstorms.
Precipitable water values begin to climb above 1.25 inch by early
next week and could complicate flash flood potential by creating
widespread cloud cover that limits daytime convective heating
potential.

&&

.AVIATION...FOR THE 18Z PACKAGE...Expect showers and thunderstorms
to initially develop over the mountain regions today, then move into
the lower valleys by mid afternoon. Storm activity will linger into
the overnight hours. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS/Suk
AVIATION...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:02 PM MSTSevere Thunderstorm WarningFGZYavapai13 min
Jul 29, 5:04 PM MSTSevere Thunderstorm WarningFGZGila41 min
Jul 29, 5:05 PM MSTFlash Flood WarningFGZGila115 min
Jul 29, 5:20 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai25 min
Jul 29, 5:32 PM MSTAreal Flood AdvisoryFGZGila118 min
Jul 29, 5:35 PM MSTSpecial Weather StatementFGZYavapai25 min
Jul 29, 5:48 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai42 min
Jul 29, 5:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 29, 6:14 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 29, 6:21 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 29, 6:29 PM MSTSevere Thunderstorm WarningFGZYavapai46 min
Jul 29, 7:04 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 29, 9:36 PM MSTAreal Flood AdvisoryFGZYavapai114 min
Jul 29, 11:40 PM MSTSpecial Weather StatementFGZ35 min
Jul 30, 1:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jul 30, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo29 min
Jul 30, 3:31 PM MSTSpecial Weather StatementFGZYavapai29 min
Jul 30, 4:22 PM MSTAreal Flood AdvisoryFGZYavapai113 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.